Massachusetts, 2017

Hail in Massachusetts, July 17, 2017

July 17, 2017 · NWS BOX · 1 event in 1 county or zone

A dying cold front approaching from the west brought hail and heavy downpours to Western Massachusetts in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A dying cold front approaching from the west brought hail and heavy downpours to Western Massachusetts in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 6:03 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 17, 6:03 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
703 PM EDT Mon Jul 17 2017

.SYNOPSIS...
Other than a shower or thundershower late this evening across
northwestern Massachusetts, mainly dry but humid conditions are
expected overnight. A spot shower or thundershower, with the
humidity continuing, is expected Wednesday and Thursday.
Drier, less humid air overspreads the area beginning Friday and
then turning cooler into the weekend. Unsettled weather in the
form of showers and thunderstorms may return sometime Sunday
into Monday.

&&

.NEAR TERM /UNTIL 5 AM TUESDAY MORNING/...

7 PM update...

Not much change from previous forecast. Subtle height rises over
the region today has provide a weak mid level cape across the
area, precluding convection from entering the region. However
now weak height falls approaching the area from the west is
eroding the mid level cap and convection is occurring across
extreme northwest MA. This trend will continue early this
evening however with deep layer shear lacking at less than 30 kt
and daytime heating ending, convection will weaken and collapse
as the evening progresses. Thus only change was to tweak hourly
pops to better match latest radar trends.

Otherwise a warm and humid night ahead with dew pts in the 60s.
Still monitoring for potential low clouds and fog overnight
across RI and southeast MA. Earlier discussion below.

==================================================================

In spite of the EML in place over much of S New England this
afternoon, a very robust inversion is apparent at the base of
the EML, where 750mb temps are running between +10 and +12C.
Also noting a general lack of both forcing and overall shear
within the weak flow regime. These factors have continually
mitigated convective development across much of S New England
this afternoon, and this is even apparent in the ALY CWA where
an arch of convection continues to dissipate as it moves E. The
trend has actually been NNE with any propagation thanks to
parallel mid and upper lvl flow within a modest leftover jet
streak and attendant to a weakening shortwave.

With the shortwave continuing to weaken, heights will continue
to rise overnight, only enhancing the cap. Lacking moisture
aloft also an issue as K-values (even on the 18Z supplemental
sounding from ALY) are mainly in the 20s. The combination of all
of these features will likely suggest little if any convection
in BOX CWA save for remnant showers which are able to hold
together into NW MA mainly at or even after sunset. Will
highlight some overnight POPs, but these will mainly be W of the
CT valley as the more stable air diminishes what little is
expected to be left of the convection. This is supported by
latest meso-scale guidance.

Otherwise, moisture will remain trapped in the low lvls as dwpts
will hold in the low-mid 60s, suggesting mins will also fall to
these values. Will need to watch for another round of fog/marine
stratus which will move onshore under the S flow late this
evening and overnight. Highest likelihood for visibilities at or
below half a mile will be the Cape/Islands, but it is possible
portions of SE MA/RI may see dense fog as well. Given the
uncertainty with how far inland these impacts will occur, will
hold off on any dense fog advisories at this time, but issue an
SPS as a heads up. Dense fog advisories may need to be issued by
late evening.

&&

.SHORT TERM /5 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tomorrow...
Any fog/low stratus will gradually erode off from N-S through
the morning, although may once again linger Cape/Islands.
Although mid lvls will actually warm during the day, will be
going with high temps a bit cooler than today due to the
lingering clouds and slower start to the mixing. Still, mid 80s
are likely mainly across interior MA/CT/RI with cooler values
closest to the S coast where onshore flow will continue.

Otherwise, the much weakened shortwave will be pivoting W-E
through the region during the morning-mid afternoon time frame.
However, heights continue to rise (given the wave is weakening)
and K-values actually drop as soundings suggest overall drying
through the column. Still afternoon warming and high low lvl
dwpts will once again yield some CAPE (mainly at or below
1000j/kg) across the interior and N portions of MA/CT. This
could yield spotty shower/t-storm development, but the capping
inversion and drying are red-flags suggesting little development
is possible. The overall lack of decent forcing and shear also
mitigate the risk, hence maintenance of the General Thunder on
SWODY2 rather than any upgrades for a severe threat. POPs
reflect these mitigating factors, mainly slight to low chance.

Tomorrow night...
Any diurnally driven SHRA/TSRA should diminish during the
evening hours given an already lackluster setup for convective
development. Other than remnant clouds from any development, the
combination of a shift in winds to the W behind the exiting
shortwave, and a very dry column aloft should mitigate overnight
cloud cover. The W flow will also limit the onshore movement of
any marine stratus and fog, likely limiting it mainly to the
Cape/Islands if at all. However, high dwpts remain an issue, so
overnight ground fog may be an issue more for the interior
rather than coastal issues tomorrow night, especially if any
breaks in the remaining clouds and weak flow lead to any attempt
at late night radiational cooling.

The dwpts remaining in the low-mid 60s suggest this will once
again be the floor for overnight mins. Otherwise, a few warmer
spots possible at the typical urban heat islands.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Very warm and muggy Wednesday and Thursday
* Trending less humid Fri and then not as warm Sat/Sun
* Potentially unsettled weather returns Sunday into early next week

Overview...

Weak short wave ridging moves across the area Wed but it's then
short lived as Northeast trough reloads with lowering heights across
New England as vortex moves thru Hudson Bay into northern Quebec.
This will shunt the summer heat and humidity south of New England
beginning Fri, continuing into the weekend and early next week. The
transition to cooler/less humid weather will be accompanied by a
series of weak short waves/cool fronts Wed & Thu, yielding a low
risk for a few storms each afternoon/evening especially well inland.

Dailies...

Wed and Thu...

Very warm with ensembles and deterministic guidance offering +17c
airmass at 850 mb and +24c at 925 mb streaming across the region.
Thus two more good beaches coming up with highs 85-90 inland (few
low 90s possible) and 80-85 at the beaches. Mainly dry weather both
days but each day weak short wave troughs/cool fronts approach the
region from the NW. This may result in a few storms late in the day
across the interior with a slightly higher risk Thu. Nonetheless,
most areas remain dry both days.

Friday and Saturday...

Cooling trend with core of cooler airmass over the region Fri night
into Saturday morning. However still very warm Friday with 850 temps
0f +17c and +24c at 925 mb. This will yield highs of 85-90.
Fortunately dew pts will be in the 50s making the heat somewhat more
tolerable. By Saturday temps cool off a bit (+15C at 850 mb +20c at
925 mb) and could be the pick of the week and weekend with dry
weather, dew pts in the 50s and temps in the low to mid 80s.

Sunday and Monday...

Ensembles and deterministic guidance agree on new jet energy diving
into the Great Lakes and eventually advecting into New England. This
will increase to risk for more widespread showers/T-storms. Temp
near normal but humid with dew pts likely in the 60s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...

7 PM update...

Not much change from 18z TAFs - T-storms will be confined to
western MA and will weaken with sunset. Focus then shifts toward
southeast MA and RI where IFR-LIFR cigs and vsbys may come
onshore later tonight in the form of fog and stratus. Earlier
discussion below.

===================================================================

Through this evening...High confidence.
Mainly VFR outside of Cape/MVY/ACK terminals which will see
intermittent IFR/MVFR CIGS/fog. Otherwise S-SE winds linger.
Will hold off on any afternoon/early evening TSRA/SHRA as the
best chance will mainly be across extreme NW MA.

Overnight...Moderate confidence.
VFR gradually gives way to a mix of MVFR mainly across interior
MA/CT with a risk for IFR/LIFR anywhere S of a line from IJD-BOS
in low CIGS/fog. Some uncertainty on how far north the IFR/LIFR
conditions will get, hence the lower confidence. Low risk for a
spot shower, mainly interior.  Winds mainly S, but light.

Tomorrow and tomorrow night...Moderate confidence.
Areas of IFR/MVFR will gradually dissipate through the morning
from N-S possibly lingering Cape/ACK/MVY through most of the
day. S winds continue with weak sea breezes possible E coast.
Spot SHRA/TSRA possible mainly MA/CT interior, but many may
stay dry. Overnight, another possible advancement of IFR/LIFR
conditions from SE MA into SE MA/RI.

KBOS Terminal...Moderate confidence in TAF. Influence of sea
breeze lingers through evening, yielding SE flow. Risk for some
lower categories overnight, mainly MVFR in a mix of fog or lower
CIGS. Lower risk still of IFR/LIFR conditions which will be
moving up from the S coast mainly after midnight.

KBDL Terminal...Moderate confidence in TAF. Uncertain timing of
fog/lower CIGS late tonight, as well as whether any IFR/LIFR
conditions are experienced.

Outlook /Wednesday through Saturday/...

Wednesday through Saturday...Moderate confidence.

Mainly VFR this period. Isolated shower/T-storm possible each
afternoon/evening Wed and Thu.  Dry weather should prevail Fri and
Sat.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...High confidence.

Winds remain light S-SE through tomorrow, then shift around to
the S-SW by tomorrow night. Gusts should remain generally at 15
kt or less through the entire period, allowing seas also to
remain at or below 3 ft. No headlines planned. Some fog
overnight tonight, especially across S and SE waters, with
visibilities at or below a quarter of a mile at times possible.

Outlook /Wednesday through Saturday/...moderate confidence.

Fairly quiet weather with light winds and tranquil seas. Low risk of
a few late day storms Wed and Thu. Mainly dry Fri and Sat.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/Doody
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...Nocera
AVIATION...Nocera/Doody
MARINE...Nocera/Doody
Hazardous weather outlook, Jul 17, 2:48 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
348 PM EDT Mon Jul 17 2017

MAZ002-003-008>010-182000-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...This Afternoon and Tonight.

There is a low probability of an isolated strong to severe
thunderstorm late this afternoon into this evening. The main threat
will be strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ004>007-011>024-026-RIZ001>008-182000-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-182000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 17, 3:06 PM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Taunton MA
406 PM EDT Mon Jul 17 2017

MAZ022>024-180200-
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown,
Vineyard Haven, and Nantucket
406 PM EDT Mon Jul 17 2017

...A Period Of Dense Fog Possible Overnight...

Fog may move inland from offshore overnight tonight, with
visibility dipping to a quarter mile or less at times. Dense Fog
Advisories may be needed for this risk.

Motorists are urged to use caution and prepare for rapidly
changing conditions if this dense fog occurs.
Special weather statement, Jul 17, 6:11 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
711 PM EDT MON JUL 17 2017

MAZ002-180000-
Western Franklin MA-
711 PM EDT MON JUL 17 2017

...Strong Thunderstorm may clip northwestern Franklin County...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Ashford, or near North Adams, moving northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Monroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4274 7298 4273 7294 4270 7299 4270 7302
      4274 7302
TIME...MOT...LOC 2310Z 215DEG 21KT 4264 7319

Field

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
July 17, 7:07 PM EST to 7:11 PM EST
Where
Franklin County, Rowe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

At 711 PM EST, an amateur radio operator in Rowe reported quarter-size hail, or 1-inch diameter. Preceding that, from 707 PM and 711 PM EST, there were two reports of nickel-size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712171.